Thromboembolic risk management in paroxysmal atrial fibrillation after brain haemorrhage

Authors


  • Conflicts of interest: Tommaso Sanna and Vincenzo Di Lazzaro are scientific consultants to Medtronic Inc., Minnesota (USA) for a protocol on cryptogenic stroke.

Vincenzo Di Lazzaro*, Istituto di Neurologia, Università Cattolica, L.go A. Gemelli 8, 00168 Rome, Italy.
E-mail: vdilazzaro@rm.unicatt.it

Anticoagulation is a widely accepted therapeutic option in patients with recurrent atrial fibrillation (AF) and risk factors [as congestive heart failure, hypertension, age >75, diabetes and prior transient ischaemic attack (TIA) or stroke], to reduce the potential for thromboembolic complications (1). Numerous studies have reported that up to 91% of paroxysmal AF episodes are asymptomatic (2) and anticoagulation based on the recurrence of symptoms is no longer considered a safe approach. Intracranial haemorrhage in patients receiving oral anticoagulant therapy for AF is sadly a common and severe condition, which requires at least temporary discontinuation of warfarin. However, this exposes the patient to an increased risk of thromboembolism in the case of asymptomatic AF recurrence. Neurologists and cardiologists often have to face this therapeutic dilemma: What is the optimal trade-off between warfarin discontinuation to avoid haemorrhage recurrence and anticoagulant resumption to avoid thromboembolism in the case of AF recurrence?

We describe a 56-year-old patient who had an ischaemic stroke at the age of 48 caused by AF in the absence of anticoagulation. After the index event, the patient was placed on warfarin with a target INR of 2–3. After eight-years of anticoagulation, the patient suddenly developed a cerebral haemorrhage despite normal blood pressure and an INR in the target range. Anticoagulation was immediately stopped; however, the possibility of an ischaemic stroke during asymptomatic AF recurrence remained a significant concern. The optimal trade-off for resumption of anticoagulants in this patient was very challenging.

To monitor the potential risk for thromboembolic complications while maintaining warfarin discontinuation, we decided to implant an automatic insert able cardiac monitor (ICM) (Reveal XT, Medtronic Inc., Medtronic Parkway Minneapolis, MN, USA). The ICM is a small device, which is placed in the subcutaneous tissue of the pectoral region with a 1 cm incision under local anaesthesia. This device is capable of monitoring the cardiac rhythm continuously for up to three-years. When AF is automatically detected by the device (independently of heart rate or symptoms), it stores the rhythm strips and activates a flag in its memory with high diagnostic performance (ability to correctly identify AF in 96·1 % of patients and to correctly exclude AF in 97·4% of patients (3). The device can be easily interrogated by the patients or his/her caregivers using a hand-held remote controller. In the case that AF has occurred since the last interrogation, a red light appears when the ICM is interrogated with the remote control device. The patient and his wife were instructed to contact our centre (or any emergency ward) in the event that the red light appeared during a daily interrogation in order to arrange for a prompt confirmation of the diagnosis, possible short anticoagulation course and pharmacological or electrical cardioversion.

The patient has currently been followed for 16-months with no anticoagulation and has not experienced clinical recurrences of ischaemic stroke or TIA and has not shown evidence of AF recurrence at standard follow-up or via ICM monitoring.

We are obviously aware that the safety and efficacy of ‘device-guided anticoagulation treatment’ should be confirmed in a prospective randomised trial. However, our approach of using continuous rhythm monitoring serves as a bridge solution and addresses the therapeutic dilemma of resuming anticoagulation in patients with cerebral haemorrhage and a history of asymptomatic paroxysmal AF recurrences.

Ancillary